Alert archive / West Virginia / Tornado Warnings in 2018

Tornado Warning 10, NWS Baltimore/Washington

May 27, 2018Hampshire County, Hardy County, West Virginia

NWS Baltimore/Washington issued this tornado warning at May 27, 2018, 6:05 PM EDT for Hampshire County, Hardy County, West Virginia. It was in force for 25 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 27, 2018, 6:05 PM EDT (22:05 UTC)
Expired
May 27, 2018, 6:30 PM EDT
In force
25 min
Issued by
NWS Baltimore/Washington
Area
Storm-based polygon
Tornado
Radar indicated
Hail
0.75 in

Counties Hampshire County, WV, Hardy County, WV

The radar

The Sterling radar (KLWX), 112 km from the middle of the area, began a volume at 22:08 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Washington/Dulle, VA (KIAD), launched 12:00Z, 10.1 hours before the alert went out and 120 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Washington/Dulle, VA at 12:00Z on 2018-05-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 51 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Washington/Dulle, VA at 12:00Z on 2018-05-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -25 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
51 J/kg
Mixed-layer CIN
-95 J/kg
Mixed-layer LCL
925 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
-25 m²/s²
0-3 km storm-relative helicity
21 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.4

Open this sounding in Storm Lab

The text

As transmitted.

948 
WFUS51 KLWX 272205
TORLWX
WVC027-031-272230-
/O.NEW.KLWX.TO.W.0010.180527T2205Z-180527T2230Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Baltimore MD/Washington DC
605 PM EDT SUN MAY 27 2018

The National Weather Service in Sterling Virginia has issued a

* Tornado Warning for...
  Northeastern Hardy County in eastern West Virginia...
  South central Hampshire County in eastern West Virginia...

* Until 630 PM EDT.
    
* At 604 PM EDT, a severe thunderstorm capable of producing a tornado
  was located 9 miles northeast of Moorefield, moving southeast at 15
  mph.

  HAZARD...Tornado.

  SOURCE...Radar indicated rotation.

  IMPACT...For those in the direct path of a tornado touchdown, 
           flying debris will be dangerous to those caught without 
           shelter. Damage to roofs, siding, and windows may occur. 
           Mobile homes may be damaged or destroyed. Tree damage is 
           likely.

* This dangerous storm will be near...
  Wardensville around 630 PM EDT.

Other locations impacted by this tornadic thunderstorm include
Inkerman, Rio, Perry, Bean Settlement, Baker and Mccauley.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 3910 7892 3918 7884 3912 7852 3893 7868
TIME...MOT...LOC 2204Z 303DEG 12KT 3914 7882 

TORNADO...RADAR INDICATED
HAIL...<.75IN

$$

BJL
2 follow-up statements
759 
WWUS51 KLWX 272216
SVSLWX

Severe Weather Statement
National Weather Service Baltimore MD/Washington DC
616 PM EDT SUN MAY 27 2018

WVC027-272225-
/O.CAN.KLWX.TO.W.0010.000000T0000Z-180527T2230Z/
Hampshire WV-
616 PM EDT SUN MAY 27 2018

...THE TORNADO WARNING FOR SOUTH CENTRAL HAMPSHIRE COUNTY IS
CANCELLED...
    
The tornadic thunderstorm which prompted the warning has weakened. 
Therefore, the warning has been cancelled. 

LAT...LON 3909 7889 3915 7880 3910 7854 3893 7868
      3906 7886
TIME...MOT...LOC 2215Z 325DEG 11KT 3911 7880 

$$

WVC031-272230-
/O.CON.KLWX.TO.W.0010.000000T0000Z-180527T2230Z/
Hardy WV-
616 PM EDT SUN MAY 27 2018

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 630 PM EDT FOR
NORTHEASTERN HARDY COUNTY...
    
At 615 PM EDT, a severe thunderstorm capable of producing a tornado
was located 9 miles east of Moorefield, moving southeast at 15 mph.

HAZARD...Tornado and quarter size hail.

SOURCE...Radar indicated rotation.

IMPACT...For those in the direct path of a tornado touchdown, flying 
         debris will be dangerous to those caught without shelter. 
         Damage to roofs, siding, and windows may occur. Mobile 
         homes may be damaged or destroyed. Tree damage is likely.

This tornadic thunderstorm will remain over mainly rural areas of
northeastern Hardy County, including the following locations...
Inkerman, Perry, Bean Settlement, Baker and Mccauley.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 3909 7889 3915 7880 3910 7854 3893 7868
      3906 7886
TIME...MOT...LOC 2215Z 325DEG 11KT 3911 7880 

TORNADO...RADAR INDICATED
HAIL...1.00IN

$$

BJL
459 
WWUS51 KLWX 272220
SVSLWX

Severe Weather Statement
National Weather Service Baltimore MD/Washington DC
620 PM EDT SUN MAY 27 2018

WVC031-272230-
/O.EXP.KLWX.TO.W.0010.000000T0000Z-180527T2230Z/
Hardy WV-
620 PM EDT SUN MAY 27 2018

...THE TORNADO WARNING FOR NORTHEASTERN HARDY COUNTY WILL EXPIRE AT
630 PM EDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer appears capable of producing a tornado.
Therefore the warning will be allowed to expire.  However gusty winds
are still possible with this thunderstorm.

LAT...LON 3909 7889 3915 7880 3910 7854 3893 7868
      3906 7886
TIME...MOT...LOC 2220Z 303DEG 12KT 3910 7879 

$$

BJL

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before this tornado warning went out at May 27, 3:24 PM EDT, 2 hours 41 minutes earlier.

Area forecast discussion, May 27, 3:24 PM EDT, 2 hours 41 minutes before
Area Forecast Discussion
National Weather Service Baltimore MD/Washington DC
324 PM EDT Sun May 27 2018

.SYNOPSIS...
A stationary front will stall across our region before
dissipating during the middle of the week. The remnants of
Alberto may pass west of the region later in the week.

&&

.NEAR TERM /UNTIL 6 AM MONDAY MORNING/...
As of 3 pm, heavy showers and strong thunderstorms producing
torrential rain continue to move west to east across our CWA
along a stalling frontal boundary. Multiple flood and flash
flood warnings have been issued with additional warnings
expected later this afternoon and this evening.

A Flash Flood Watch has been extended for a large portion from
northeast Maryland southwest into the Virginia Piedmont through
2 am tonight with added zones in southern Maryland, western and
central Maryland, eastern West Virginia, and northern
Virginia, as well. Precipitable water across our region has been
in the 1.8 to 2.2 inch range during the afternoon and will
likely linger within this range into mid-evening.

Although we anticipate some showers and thunderstorms to linger
late this evening and overnight, the bulk of the heavier
activity is expected to diminish in intensity and coverage.

&&

.SHORT TERM /6 AM MONDAY MORNING THROUGH TUESDAY NIGHT/...
High pressure building in from the north behind the stalled
front will bring in some stable air to reduce the shower and
thunderstorm threat Monday; however, the forward push of the
high might not be enough to wash-out the stalled front.
Therefore, the chance for more showers and a few thunderstorms
will continue Monday into Monday evening.

As for Tuesday and Tuesday night, weak high pressure may try to
bring more reinforcing drier air into the region.

&&

.LONG TERM /WEDNESDAY THROUGH SUNDAY/...
The latest National Hurricane Center forecast has the remnants of
Alberto tracking through the Western Ohio Valley and across central
portions of the Great Lakes Wednesday through Thursday. Southerly
flow between Alberto's remnants and an area of high pressure
centered off the New England coast will transport a moisture rich
air mass into the region, with precipitable water values approaching
or exceeding 2 inches by Wednesday Night and Thursday. Showers and
thunderstorms will be possible each day in the extended period with
the moisture rich air mass in place.

The best chances for focused heavy rainfall will be Wednesday
afternoon through Thursday. Wednesday will feature low values of
CAPE compared to following days, but we will be located downstream
of Alberto's remnant mid-level circulation, providing slightly more
large-scale forcing for ascent. With Alberto's remnants tracking
well off to the west, an easterly component to the low-level winds
on Wednesday could enhance rainfall along the Blue Ridge. Thursday
will feature much higher levels of instability, but Alberto's
circulation is progged to be located over the Great Lakes by then.
The combination of higher instability and a more subtle shortwave
approaching in westerly flow to the south of Alberto's remnants
should spark some showers and storms. Additional storms will be
possible Friday and Saturday with a trough hanging back to our
northwest, but details remain hard to pin down this far out.
Temperatures look to remain above normal throughout the long term
period.

&&

.AVIATION /19Z SUNDAY THROUGH FRIDAY/...
MVFR conditions for the terminals in showers and thunderstorms
through this evening. Most of the thunderstorm activity will
continue through 00z. Light southwest winds.

As the front stalls near CHO to southern MD, IFR CIGS likely
tonight again. Light/variable to light NE flow. Lower CIGS could
linger well into Monday with low level moisture firmly in place.

Otherwise, a shower or thunderstorm is possible INVOF the front
stalled over central VA Mon-Tue.

Showers and thunderstorms will be possible at times Wednesday
afternoon through Thursday as low pressure moves west of the area.
Sub-VFR clouds and/or fog could occur during the overnight periods
as well.

&&

.MARINE...
Generally flow will be light southwest on the south side of the
boundary into early in the week. Showers and thunderstorms with
frequent lightning and perhaps a few wind gusts are likely this
evening, less likely Mon- Tue but non-zero chance with the
front stalled nearby.

Southeast winds may near SCA thresholds on Wednesday as high
pressure moves off the New England coast and low pressure moves into
the Ohio Valley. Thunderstorms will be possible from Wednesday
afternoon through Thursday as the low remains to the west and draws
moisture into the area.

&&

.HYDROLOGY...
A Flash Flood Watch remains in effect until 2 am Monday for much
of Maryland, eastern West Virginia and about the eastern two-
thirds of Virginia. Training convection seems most likely in
these areas given enhanced surface convergence, with high rain
rates expected due to PWATs near 2 inches and warm cloud layers
of 12+ kft. Convection should gradually wane this evening with
the loss of heating.

&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...Flash Flood Watch until 2 AM EDT Monday for DCZ001.
MD...Flash Flood Watch until 2 AM EDT Monday for MDZ003>006-011-013-
     014-016>018-502>508.
VA...Flash Flood Watch until 2 AM EDT Monday for VAZ027>031-038>040-
     051>055-501-502-505>507.
WV...Flash Flood Watch until 2 AM EDT Monday for WVZ050>053-055.
MARINE...None.

&&

SYNOPSIS...KLW
NEAR TERM...KLW
SHORT TERM...KLW/DHOF
LONG TERM...ADS
AVIATION...ADS/KLW
MARINE...ADS/KLW
HYDROLOGY...KLW
Hazardous weather outlook, May 27, 2:45 PM EDT, 3 hours 20 minutes before
Hazardous Weather Outlook
National Weather Service Baltimore MD/Washington DC
245 PM EDT Sun May 27 2018

ANZ530>543-DCZ001-MDZ011-013-014-016>018-508-VAZ052>057-281845-
Chesapeake Bay north of Pooles Island MD-
Chesapeake Bay from Pooles Island to Sandy Point MD-
Chesapeake Bay from Sandy Point to North Beach MD-
Chesapeake Bay from North Beach to Drum Point MD-
Chesapeake Bay from Drum Point MD to Smith Point VA-
Tidal Potomac from Key Bridge to Indian Head MD-
Tidal Potomac from Indian Head to Cobb Island MD-
Tidal Potomac from Cobb Island MD to Smith Point VA-
Patapsco River including Baltimore Harbor-
Chester River to Queenstown MD-Eastern Bay-
Choptank River to Cambridge MD and the Little Choptank River-
Patuxent River to Broomes Island MD-
Tangier Sound and the inland waters surrounding Bloodsworth
Island-District of Columbia-Southern Baltimore-Prince Georges-
Anne Arundel-Charles-St. Marys-Calvert-Southeast Harford-
Prince William/Manassas/Manassas Park-Fairfax-
Arlington/Falls Church/Alexandria-Stafford-Spotsylvania-
King George-
245 PM EDT Sun May 27 2018

This Hazardous Weather Outlook is for the Maryland portion of the
Chesapeake Bay, Tidal Potomac River, and adjacent counties in
central Maryland and northern Virginia as well as the District of
Columbia.

.DAY ONE...This Afternoon and Tonight

A Flash Flood Watch is in effect through 2 AM tonight for the
I-95 corridor from northeast Maryland to Fredericksburg Virginia
including the Baltimore and Washington DC metro areas to portions
of southern Maryland. There may be some localized areas of
flooding due to heavy rainfall from thunderstorms.

Thunderstorms may produce gusty winds over the waters.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

MDZ003>006-501>507-VAZ025>031-036>040-050-051-501>508-WVZ050>053-
055-501>506-281845-
Washington-Frederick MD-Carroll-Northern Baltimore-
Extreme Western Allegany-Central and Eastern Allegany-
Northwest Montgomery-Central and Southeast Montgomery-
Northwest Howard-Central and Southeast Howard-Northwest Harford-
Augusta-Rockingham-Shenandoah-Frederick VA-Page-Warren-Clarke-
Nelson-Albemarle-Greene-Madison-Rappahannock-Orange-Culpeper-
Northern Fauquier-Southern Fauquier-Western Highland-
Eastern Highland-Western Loudoun-Eastern Loudoun-
Northern Virginia Blue Ridge-Central Virginia Blue Ridge-
Hampshire-Morgan-Berkeley-Jefferson-Hardy-Western Grant-
Eastern Grant-Western Mineral-Eastern Mineral-Western Pendleton-
Eastern Pendleton-
245 PM EDT Sun May 27 2018

This Hazardous Weather Outlook is for eastern West Virginia,
northern and central Virginia, and central and western Maryland
with the exception of Garrett County.

.DAY ONE...This Afternoon and Tonight

A Flash Flood Watch is in effect through 2 AM tonight for
portions of eastern West Virginia, western and central Maryland,
and central and northern Virginia. There may be some localized
areas of flooding due to heavy rainfall from thunderstorms.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Local storm report, May 27, 4:50 PM EDT, 1 hour 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
450 PM EDT SUN MAY 27 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0448 PM     FLOOD            BALTIMORE               39.30N  76.61W
05/27/2018                   BALTIMORE CITY     MD   911 CALL CENTER

            FLOODING REPORTED WITH SEVERAL ROADS CLOSED IN
            BALTIMORE CITY INCLUDING SOUTH CAROLINE STREET, KEY
            HIGHWAY, NORTH FULTON, HILTON PARKWAY

&&

EVENT NUMBER LWX1800409

MM
Local storm report, May 27, 5:01 PM EDT, 1 hour 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
501 PM EDT SUN MAY 27 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0354 PM     MARINE TSTM WIND 3 W SPARROWS POINT      39.22N  76.53W
05/27/2018  M47 MPH          ANZ538             MD   BUOY

&&

EVENT NUMBER LWX1800410

LFR
Local storm report, May 27, 5:05 PM EDT, 1 hour before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
505 PM EDT SUN MAY 27 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0430 PM     FLOOD            2 NW MONTEVIDEO         38.39N  78.80W
05/27/2018                   ROCKINGHAM         VA   BROADCAST MEDIA

            WATER COVERING ROUTE 33 IN PENN LAIRD

&&

EVENT NUMBER LWX1800411

MM
Local storm report, May 27, 5:06 PM EDT, 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
506 PM EDT SUN MAY 27 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0400 PM     FLOOD            2 E HARRISONBURG        38.44N  78.84W
05/27/2018                   CITY OF HARRISONBU VA   BROADCAST MEDIA

            WATER ACROSS COUNTRY CLUB ROAD

&&

EVENT NUMBER LWX1800412

MM
Local storm report, May 27, 5:13 PM EDT, 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
513 PM EDT SUN MAY 27 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0400 PM     FLOOD            FLINT HILL              38.76N  78.10W
05/27/2018                   RAPPAHANNOCK       VA   911 CALL CENTER

            US 522 FROM FLINT HILL TO CHESTER GAP WAS CLOSED DUE TO
            FLOODING

&&

EVENT NUMBER LWX1800413

MM
Local storm report, May 27, 5:40 PM EDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
540 PM EDT SUN MAY 27 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0537 PM     FLOOD            1 NNE CUMBERLAND        39.67N  78.75W
05/27/2018                   ALLEGANY           MD   TRAINED SPOTTER

            FLOODING ON BEDFORD STREET IN CUMBERLAND.

&&

EVENT NUMBER LWX1800414

LFR

The office that day

Everything else NWS Baltimore/Washington issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 27, 4:25 AM EDTFlash Flood WatchLWXBerkeley, Hampshire, Hardy, Jefferson, Morgan16 hr
May 27, 3:12 PM EDTTornado WarningLWXBerkeley, Morgan20 min
May 27, 4:32 PM EDTAreal Flood WarningLWXMineral4 hr
May 27, 5:52 PM EDTSevere Thunderstorm WarningLWXHampshire, Hardy38 min
May 27, 5:57 PM EDTFlash Flood WarningLWXGrant, Hampshire, Hardy, Mineral4 hr

Nearby

Tornado Warnings in West Virginia, 2018Every tornado warning in 2018Tornadoes in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.